I am a 48 year old female. Recent bloodwork has indicated both low levels of TSH, 0.07,with a reference range of 0.40-5.50 mIU/L and T4,Free, 0.7, with a reference range of 0.8-1.8 ng/dL. My T3, Total is in range. My internist does not appear to be too concerned with these results, but has prescribed a thyroid uptake scan. However, I have been experiencing palpitations on a daily basis, throughout the course of the day. I've worn a holter monitor for a 24 hour period, thus eliminating the possibility of a disorder of the heart. Is it possible that my thyroid is inducing the palpitations? Is the thyroid scan the proper course of action in this instance? Am I correct in stating that my pituitary gland could also prove to be the problematic source?
I would repeat labs 4-5 weeks after initial set and confirm the picture -- a low TSH combined with low T4 and normal T3 is more likely to be a primary overactive thyroid rather than a pituitary problem, but you are right that a secondary HYPO (ie, failure of the pituitary to produce TSH) can also give these labs.
The uptake/scan is helpful to determine the cause of a primary hyperthyroidism (which can cause palpitations).
I was diagnosed with thyroidits in 2001 because of tachycardia and heart palpitations. These were my primary symptoms. The endo told me that my heart palps would go away after the thyroiditis resolved itself but unfortunately, the heart palps continued. My endo then said that the palps were no longer because of my thyroid. This did not sit well with me as I never had heart palpitations prior to the thyroiditis episode. It was difficult to accept that one minute the thyroid was the cause of my palps and the next minute, it had nothing to do with it. My palps continued to get worse....I would stay up all night with a racing heart, have difficulty eating as my heart rate was very touchy and increased with EVERYTHING, including digestion. I got reoccurring thyroiditis episodes, at which time, my heart palps became even worse. It was a horrible 5 years. I had to take beta blockers, which helped the tachycardia (the speed of my pulse) but not the palpitations (the intensity of my pulse) so I had many sleepless nights and constant discomfort. When I did not have a thyroiditis episode, my T4 stayed at the upper end of the range, my TSH was all over the place but within the range, and strangely enough, even with "normal" blood levels, I had a high uptake scan (39%). My cardiologist became my activist and he suggested that my endo ablate my thyroid as it was difficult to control the heart, even during normal thyroid function. My endo was reluctant b/c my blood work was "normal" at that time (even though my uptake scan was high) but the fact remained that a) I never had heart palps before thyroiditis so the thyroid definitely set something off, b) my heart palps were getting worse, c) there was no heart reason for it, and d) my thyroid fluctuated, confused things, and made me feel worse. For these reasons, my endo ablated my thyroid. It was a long road as my thyroid showed how strong/unpredictable it was and I ended up going HYPERthyroid (TSH <0.01, T4 51) for 4 MONTHS after the ablation. I didn't see an end to it but once I finally turned HYPO, all of my heart palps and accompanying symptoms were gone. Just like that. Five years of suffering, and from one day to the next, my heart and body were finally calm once my thryoid was hypo. This may be a rare situation, but it happens.....our thyroid is not a predictable one and if I listened to what the "norm" was all the time, I would have never had treatment. These symptoms were anything but normal. I have to be careful with thyroid meds (I started them 2 weeks ago), as I am obviously very sensitive to thyroid hormone and can get reved up pretty quickly. My point is that we are individuals and you need to listen to your body. It took me 5 years to get rid of the palps that started with my thyroiditis.....that is too long for anyone to suffer because a doctor says it is not "normal". Our thyroid can cause many strange symptoms. It is the pedal to everything in our body and it is unpredictable. If your cardiologist rules out a heart connection and the only thing coming back as "strange" are periodic thyroid tests......I would bet that there is a connection. There was for me whether that is rare or not.
I too suffered from rapid heart beat (212 beats per minute). I've done all cardiac testing - holter, echo and stress. I have Hashi's and was told that palps are only caused by Hyperthyroid. Well, since treatment has begun for Hashi's (hypo) my palps have stopped. So, I honestly think it depends on the person. I was told that the palps may have come because while Hashi's is killing off your thyroid, you may have episodes of hyperactive thyroid. Who knows, you kind of get tired of trying to figure it out after a while. As long as the palps stopped because no matter what anyone says, they are frightening. My cardiologist suggested going to a cadiac physiologist to have then ablate any sensitive pathways to the heart. I think I'll just continue my Synthroid since that seems to be helping. Good luck, you will find your own best way soon.
You mentioned going to an electrophysiologist to ablate a sensitive pathway/circuit in your heart....I should expand on my history. I did have something called PSVT (paroxysmal supraventricular tachycardia) - a common tachycardia that would make my heart beat at 240 bpm. This was completely unrelated to my thyroid problems and thyroid palpiations as the sensation is totally different. I had an ablation years ago by an electrophysiologist and it was successful. After the ablation, I never had this type of tachycardia again. I would recommend it if you start to be troubled by them again. Having a touchy circuit doesn't help the thyroid stuff. If you have any questions, please let me know.
As for the palpitations I wrote about previously, these were completely different. The PSVT would last a few minutes and be done/gone for weeks or months at a time. The palps that I refer to with the thyroid was an intense thumping beat that I felt EVERY second for several hours a day EVERY day after my first thryoiditis episode. It was horrible....worse than the PSVT as that was intermittent and brief. The palps were definitely as a result of the thyroid. When you have a touchy heart, the two combined is an uncomfortable thing....the heart sensations are amplified. My cardiologist says that some people are very sensitive to thyroid hormone fluctuations. That is why beta blockers (often prescribed for hyper-t situations) works with the T3 hormone. If you have PSVT (which it sounds like you might), an ablation is not a bad thing. It won't take palps away that are caused by the thyroid but it will make things a lot better as the thyroid will have less affect on the heart. I am thrilled to have had treatment on my thyroid as once my thyroid was treated....I haven't had palps since!!! I feel bad for people who get told that their thyroid is normal but suffer from palps b/c I know all too well how the two were linked for me. When you have hashi's or other thyroid problems (whether temporary or not), your thyroid is anything but normal. Good to hear that you had similar luck when treating your hashi's!!!!
i had svt and then an eblation abpout 5 years ago. when they were trying to see what was wrong w/ me before they new it was svt, they checkd my thyroid all dr's saying that it was enlarged but only did blood work.
now 5 years later i am still having palpitations.
i am waiting for the ultrasound on it now they did the blood work and i guess its fine.... they felt a lump on my large thyroid so.... i dunno i really am just wanting there to be answer for my anxiety, sweaty cold hands and feet, palpitations, sleep but never feel like its enough. heavy periods that are so gross for 7days. losing wieght some months, wieght gain in others.
i am so lost
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.